Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at May 30, 2009, 1:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 1:30 PM MST (20:30 UTC)
- Expired
- May 30, 2009, 2:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 115 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 2:00 PM MST | HAIL 0.88 | 1 N Prescott, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 302030 SVRFGZ AZC025-302100- /O.NEW.KFGZ.SV.W.0002.090530T2030Z-090530T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 130 PM MST SAT MAY 30 2009 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF...PRESCOTT...CHINO VALLEY... * UNTIL 200 PM MST * AT 125 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PRESCOTT...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHINO VALLEY BY 200 PM MST... SPOTTER ON THE NORTH SIDE OF PRESCOTT REPORTED NICKEL SIZE HAIL WITH THIS STORM. MOTORIST SHOULD BE ADVISED THAT THIS STORM IS ALSO CAPABLE OF PRODUCING STREET FLOODING AS WELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL DAMAGING WINDS ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3479 11250 3472 11227 3455 11238 3463 11258 TIME...MOT...LOC 2027Z 205DEG 9KT 3466 11244 $$ TC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:40 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, May 30, 10:40 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR ISOLD WIND THREAT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1040 AM MST SAT MAY 30 2009 .SYNOPSIS...SEASONABLE TEMPERATURES...LIGHT WINDS AND SCATTERED AFTERNOON THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. DRIER AND WARMER WEATHER IS EXPECTED NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS. && .DISCUSSION...UPPER LOW CURRENTLY (900 AM MST) CENTERED SOUTH OF LAS VEGAS ALONG THE COLORADO RIVER WITH STORMS ALREADY OCCURRING UNDER THE COLD POOL -16C 500 MB AIR AND WEAK DIFFLUENCE ALOFT TO THE NORTH AND EAST OF THE UPPER LOW CENTER. ANOTHER LINE OF STORMS ARE ORGANIZING FROM BLACK CANYON CITY NORTHWEST TO 20 MILES SOUTHWEST OF SELIGMAN. BEST MOISTURE AND DYNAMICS WITH THIS SYSTEM IS HEADED FOR NAVAJO AND APACHE COUNTIES AND EASTERN COCONINO COUNTIES FOR THIS AFTERNOON. EXPECTING AN ISOLD WIND THREAT IN A FEW STRONG STORMS ALONG WITH SOME HAIL WITH THE POSSIBILITY OF ISOLD HEAVY RAIN MAINLY EAST OF FLAGSTAFF TO THE NEW MEXICO BORDER. THE GRIDDED FORECASTS HAVE BEEN UPDATED TO INCREASE PRECIPITATION CHANCE THIS AFTERNOON EAST OF FLAGSTAFF. THE ZONE FORECASTS WILL BE UPDATED SHORTLY. && .PREVIOUS DISCUSSION /245 AM MST/...A WEAK LOW PRESSURE SYSTEM CURRENTLY LOCATED ACROSS SOUTHERN CALIFORNIA WILL LIFT INTO WESTERN ARIZONA THIS AFTERNOON AND EVENING...THEN INTO NORTHEAST ARIZONA FOR SUNDAY. SFC DEWPOINTS THIS MORNING ARE AROUND 40F FOR OUR FORECAST AREA...A BIT HIGHER THAN MODEL FORECASTS. WITH THE MOISTURE IN PLACE...EXPECT SCATTERED THUNDERSTORMS BY MID DAY ALONG THE MOUNTAINS...MOVING GENERALLY NORTHWARD AT 10-15 MPH. WE HAVE BOOSTED STORM CHANCES UP FOR TODAY...INTO THE 30-50 PCT RANGE FOR MOST AREAS. DRIER LOW-LEVEL AIR IS NOTED ACROSS SOUTHWEST ARIZONA WHICH MAY AFFECT YAVAPAI COUNTY LATER TODAY...SO KEPT POPS IN THE 20-30 PCT RANGE THERE. A FEW ISOLATED STRONGER STORMS ARE POSSIBLE AS THE LOW-LEVEL SHEAR WILL INCREASE WITH THE APPROACH OF THE LOW PRESSURE SYSTEM. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON SUNDAY...WITH THE BEST CHANCE SHIFTING TO THE NORTHERN THIRD OF ARIZONA NEAR THE LOW PRESSURE SYSTEM. FOR NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL DEVELOP IN ADVANCE OF A CUTOFF LOW WEST OF CALIFORNIA. A WARMING TREND IS EXPECTED...WITH JUST ENOUGH MOISTURE LINGERING FOR A SLIGHT CHANCE OF HIGH-BASED AFTERNOON STORMS OVER THE MOUNTAINS. TOWARD THE END OF THE WEEK...THE CUTOFF LOW MAY MOVE CLOSE ENOUGH TO THE STATE TO PRODUCE SOME GUSTY SOUTHWEST WINDS. && .AVIATION...FOR THE 18Z PACKAGE...THROUGH 03Z SUNDAY BKN-OVC CLOUDS TO RETURN WITH BASES AT OR ABOVE 13 KFT MSL. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...WITH LOCAL MVFR CONDITIONS LIKELY...PRIMARILY ACROSS COCONINO COUNTY AND THE MOGOLLON RIM. AFTER 03Z SUNDAY PRECIPITATION TO DIMINISH...WITH SCT-BKN CLOUDS AT OR ABOVE 14 KFT MSL REMAINING. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...FOR THE WEEKEND...A LOW PRESSURE SYSTEM OVER SOUTHWEST ARIZONA THIS MORNING WILL KEEP MOISTURE AND ATMOSPHERIC INSTABILITY OVER THE NORTHLAND...WITH SCATTERED DAYTIME SHOWERS AND THUNDERSTORMS DEVELOPING AFTER 1000L TODAY. LIGHTNING ACTIVITY LEVELS HAVE BEEN BUMPED TO 4 FOR NEARLY ALL OF COCONINO COUNTY AND THE MOGOLLON RIM FROM LAKE MARY TO THE WHITE MOUNTAINS. WINDS WILL BE LIGHT THROUGHOUT THE PERIOD EXCEPT NEAR THUNDERSTORMS. MONDAY THROUGH WEDNESDAY...A GENERAL REDUCTION IN MOISTURE IS ANTICIPATED...BUT ENOUGH WILL LINGER TO JUSTIFY KEEPING A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.....................TC/JJ AVIATION/FIRE WEATHER......DL VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:42 AM MST | Severe Thunderstorm Warning | FGZ | Coconino | 33 min |
| May 30, 12:37 PM MST | Areal Flood Advisory | FGZ | Coconino | 113 min |
| May 30, 1:57 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| May 30, 2:40 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| May 30, 3:07 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.